Kansas, 2008

Strong Wind in Kansas, January 29, 2008

January 29, 2008 · NWS ICT · 1 event in 1 county or zone

A strong cold front blasted south across south-central Kansas during the morning hours of January 29th, resulting in very strong and gusty north winds and a brief period of light to moderate snow. The strong winds overturned a cattle tractor-trailer in Cowley County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front blasted south across south-central Kansas during the morning hours of January 29th, resulting in very strong and gusty north winds and a brief period of light to moderate snow. The strong winds overturned a cattle tractor-trailer in Cowley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 29, 5:28 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 29, 5:28 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CST TUE JAN 29 2008

.UPDATE...
&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
MAIN CONCERNS ARE GUSTY NW WINDS...STRATUS...AND CHANCE OF LIGHT
SNOW SHOWERS. STRONG COLD FRONT WILL BE APPROACHING ICT AT 12Z AND
REACHING CNU 14-15Z PER LATEST TRENDS. A 4 TO 7 HOUR PERIOD OF
MVFR CIGS HIGHLY LIKELY BEHIND THE FRONT BASED ON SATELLITE.
NWRLY WINDS WILL GUST TO 35-40 KT BEHIND THE FRONT TODAY...WITH
WINDS RELAXING LATE THIS PM/EVE AS SURFACE HIGH PRESSURE BUILDS IN
WITH DECREASED MIXING. A SWATH OF LIGHT SNOW/FLURRIES OVER WESTERN
KS IS EXPECTED TO MOVE THRU CENTRAL KS THIS AM...AND SERN KS
MIDDAY-MID PM. MINOR BLOWING SNOW POSSIBLE IN CENTRAL KS.

&&

.PREV DISCUSSION... /ISSUED 309 AM CST TUE JAN 29 2008/

DISCUSSION...
THE MAIN FORECAST CONCERNS WILL DEAL WITH STRONG WINDS AND SNOW
CHANCES TODAY...FOLLOWED BY LOCATION OF HEAVY SNOW SWATH FROM NEXT
WINTER STORM SYSTEM FOR LATE WEDNESDAY NIGHT INTO THURSDAY.

TDY-TONIGHT
THE ARCTIC FRONT WAS PLOWING SOUTHWARD ACROSS KANSAS EARLY THIS
MORNING AND SHOULD CLEAR SOUTHEAST KANSAS BY MID-MORNING...WITH
RAPIDLY FALLING TEMPERATURES IN ITS WAKE. IT WILL BE VERY RAW
OUTSIDE TODAY WITH WIND CHILLS IN THE SINGLE DIGITS AND TEENS FOR
MUCH OF THE DAY. LIKE YESTERDAY THE WINDS WILL ROAR AGAIN ACROSS
KANSAS BUT FROM THE NORTH WITH WIND ADVISORY LEVELS BEING ATTAINED
ONCE AGAIN. MEANWHILE...THE UPPER LEVEL WAVE WILL ROTATE ACROSS
KANSAS WHICH SHOULD SPARK OFF A NARROW CORRIDOR OF SNOW...BUT DUE
TO ITS FLEET-FOOTED MOVEMENT ONLY EXPECTING LITTLE OR NO
ACCUMULATION.

WED-THU
A WARM-UP WILL BE ON TAP FOR WEDNESDAY AS SOUTH WINDS BRING WARMER
AIR INTO THE AREA BUT THIS WILL BE THE CALM BEFORE THE STORM...AS
CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS A VERY HEALTHY SYSTEM
DIVING SOUTHEAST TOWARDS THE NORTHWEST COAST. THE UPPER LEVEL
DYNAMICS AND LIFT FROM THIS SYSTEM WILL BE VIGOROUS...WHICH WILL NO
DOUBT YIELD A HEAVY SNOW EVENT FOR THE CENTRAL PLAINS. THE KEY IS
TRYING TO PIN DOWN THE MOST LIKELY LOCATION OF THE HEAVY SWATH OF
SNOW IN SPACE AND TIME...AS THE SYSTEM CONTINUES TO EVOLVE FOR THE
NEXT TWO DAYS. DEEP MOIST ISENTROPIC UPGLIDE WILL BEGIN LATE
WEDNESDAY NIGHT OVER SOUTHERN KANSAS AND OKLAHOMA...WITH SNOW
EXPECTED TO DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY.
LATEST PROJECTIONS FROM THE MODELS ARE TARGETING NORTHERN
OKLAHOMA/SOUTHERN KANSAS FOR THE HEAVIEST SNOWFALL...AND HEADLINES
SEEM LIKELY WITH A POSSIBLE WINTER STORM WATCH ISSUED IN THE NEAR
FUTURE ESPECIALLY IF MODEL TRENDS REMAIN ON THEIR CURRENT TRACK.

EXTENDED: FRI-MON
NOT MANY CHANGES MADE TO THIS PERIOD OTHER THEN LOWERING
TEMPERATURES FOR THE FRI/SAT TIME FRAME...AS EXPECTED SNOW COVER
SHOULD PROVIDE SOME CHILLING THERMAL AFFECTS OVER SOUTHERN KANSAS
FROM THE THURSDAY SNOW EVENT.

JAKUB

AVIATION...06Z TAF ISSUANCE
WE ARE NOT MAKING TOO MANY CHANGES TO THE PREVIOUS FORECAST. WE DID
ADJUST THE TIMING OF THE FRONT ABOUT AN HOUR FASTER FROM THE
PREVIOUS FORECAST. WE ALSO LOWERED CEILINGS BEHIND THE FRONT TO
THE IFR CATEGORY FOR A SHORT PERIOD OF TIME. THE CHANUTE TAF SITE MAY
EXPERIENCE SOME BRIEF CLEARING...BUT THAT MVFR STRATUS DECK
(1-2KFT) MAY HANG IN THERE MUCH OF THE NIGHT. ELSEWHERE...WE DID
MENTION SOME LIGHT SNOW SINCE THERE WILL BE A BRIEF PERIOD OF LIFT
BEHIND THE FRONT. SOME AREAS IN THE NORTHEAST QUADRANT OF OUR
FORECAST AREA MAY EXPERIENCE SOME LOWER VISIBILITIES.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  20  47  27 /  30   0   0  60
HUTCHINSON      35  19  46  25 /  40   0   0  60
NEWTON          33  19  46  26 /  40   0   0  60
ELDORADO        34  20  46  27 /  30   0   0  60
WINFIELD-KWLD   40  21  50  29 /  20   0   0  60
RUSSELL         29  16  43  20 /  40   0   0  30
GREAT BEND      33  16  45  21 /  30   0   0  30
SALINA          27  16  42  23 /  40   0   0  50
MCPHERSON       31  18  44  24 /  40   0   0  50
COFFEYVILLE     52  21  46  31 /  20   0   0  20
CHANUTE         47  20  44  29 /  40   0   0  40
IOLA            45  20  44  29 /  40   0   0  40
PARSONS-KPPF    50  20  45  31 /  30   0   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ071-072-095-
096-098>100.

WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR KSZ032-033-
047>051-067-068-082-083-091-092.

WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR KSZ052-053-069-
070-093-094.

&&
Hazardous weather outlook, Jan 29, 5:13 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CST TUE JAN 29 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
513 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS AND LOW WIND CHILL READINGS WILL AFFECT
THE ENTIRE REGION TODAY...PLEASE REFER TO LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

A UPPER LEVEL DISTURBANCE WILL ROTATE EASTWARD ACROSS KANSAS TODAY WITH
LIGHT SNOW DEVELOPING AHEAD OF THIS SYSTEM. A BRIEF PERIOD OF MODERATE
SNOW COULD MATERIALIZE AND COMBINE WITH THE GUSTY NORTHWEST
WINDS...REDUCING VISIBILITIES TO AROUND ONE MILE AT TIMES ACROSS CENTRAL
KANSAS. SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT AND LESS THAN
AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHERLY WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES ON
WEDNESDAY AFTERNOON...TO CREATE HIGH WILDFIRE DANGER LEVELS FOR
CENTRAL AND SOUTH CENTRAL KANSAS.

A POWERFUL WINTER STORM SYSTEM IS EXPECTED TO MOVE OUT INTO THE
CENTRAL PLAINS FOR WEDNESDAY NIGHT INTO THURSDAY. ACCUMULATING
SNOWFALL IS LIKELY TO OCCUR OVER THE REGION...HOWEVER THE EXACT
TRACK OF HEAVY SNOWFALL WITH THIS SYSTEM IS STILL UNCERTAIN.
METEOROLOGISTS WILL CONTINUE TO MONITOR THIS DEVELOPING WINTER
WEATHER SCENARIO...AND PROVIDE ADDITIONAL UPDATES ON THE EXPECTED
TRACK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOWFALL
REPORTS ON THURSDAY WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cowley

When
January 29, 6:30 AM CST to 12:00 PM CST
Where
Cowley forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Strong northerly winds gusting to 50 mph blew over a cattle tractor trailer on U.S. Highway 160 just east of Oxford. The driver sustained minor injuries (indirect). Several head of cattle perished in the accident, but most of the 33 on board were saved.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78038.